Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Fentanyl patch questions??

Amanda S YanisAAmanda S Yanis Posts: 124
edited 06/11/2012 - 8:35 AM in Chronic Pain
I've been on the patch for a week now at 25mcg. I feel absolutely no pain at all which is so wonderful! However I feel sick almost all the time. I feel so nauseaus that I can hardly eat. I also keep getting theses spells where my back starts getting really warm, until my entire body feels like it is sunburnt, and i start to feel really sick and weak and just exhausted. It usually only lasts about an hour though then I feel fine again. Although the nausea is pretty much constant. Is it possible that I'm also going through withdrawal from the Lortabs that I was on since I'm not having to take then anymore?

Oh and does it seem a little bit strange to anyone that my doctor put me a fentanyl patch from lortabs? Isnt' there any meds in between those two that I should have tried??


  • It does seem a little strange, but maybe he wanted you to have a longer lasting pain control. Good question for you to ask. Also the nausea should go away after your body adjusts to them. I still at times get it, but not to severe and as long as they work for me, I am not complaining.
    What is your Dr proposing for your back? I see you had an injection, but also that you have a small tear in l3-4. I had three torn discs that even though were small tears they were annular and were very painful. I ended up with 2 level fusion on the 2 worst discs.
    Just wondered what the long term outlook was and if the shot helped at all? How bad is your pain before the patches?
  • Ask your Dr. for anti-nause meds such as Phenergan. I've been on them for years. My medication doesn't make me sick but the actual pain can get so bad that 'it' makes me sick to my tummy. They will cause a little drowsiness but that's a small price to pay to no longer feel ill.
    Good luck and I hope you feel better soon.
  • Maybe your sickness has to do with where you placed the patch. It works better and you should have less to no side effects if you place it on the lower part of your belly. I used to put it on my upper chest and I had nausea, vomiting, headaches, and dizziness. Ever since I put it on my belly, those side effects went away and I had no more problems, even when my dose was increased. I started off at 25mcg and ended on 100mcg every 2 days with no effects whatsoever. I got to a point where it wasn't helping my pain at all and I switched to another medication. Well, I hope this helps and you don't feel sick anymore. Take care

    PS I went from Norco 10/325mg to Fentany 25mcg. Your doctor makes sure that you are opiod tolerant when they start you on something stronger.
  • Where the patch is placed is very important to some people - myself being 1 of them.

    I am not sure where you wear your patch, so my post may not be helpful to you.

    I wear my patch on my stomach and on my second change I placed it up just a tad higher then it had been before - right above the belly button.

    I was very very sick! I came here and posted and within 1 hr or so of moving the patch back down lower on the stomach I was good to go again. Today I put on my 5th patch and no more stomach issues :)

  • I am glad that you are getting good pain relief, and yes, the nausea should pass once you have been on them for awhile, but I am a little concerned that your doctor took such a giant leap in the department of pain relief.
    Normally, you should be tapered up to a drug like fentanyl which is about 80 times stronger than morphine. Be careful and watch for decreased breathing, excessive sleepiness, inability to wake up, which is different than excessive sleepiness- I am talking about someone having difficulty in waking you and keeping you awake.
    I would ask your doctor why he made such a huge jump in pain relief. Another drug that isn't quite so heavy duty might have worked just as well for you.
  • Popping in to see how you are doing ? :)
  • well I took the patch off last night because I was tired of being so sick. I woke up this morning and realized how dumb that was because I was in so much pain I could hardly move, so I put a new patch on. this time I put it right beside my belly button, and so far I'm not nauseaus, although i still can't eat very much (but that may be a good thing since I need to lose weight!) I am having trouble getting it to stay stuck though, and i never had that problem when it was on my back. Oh well, atleast I'm not in pain, and i can function.

    Thanks for checking in with me!!
  • Tape it. That is what I must do to get it to stay on my belly. I tape all 4 sides with paper tape. Also when you dress/undress/use the restroom be careful so your clothing does not rip it off. Today will be my 6th patch on my belly and using tape has been very successful for me - I hope this works for you on your belly as it has on mine :)
  • I have been on the patch for over a year and from my experience I can tell you that I put the patch more on my side, like in my side at the bottom of my rib cage. Maybe the flank is a good term? And if you get the name brand duragesic patches you can call them,look number on the internet and if you have problems with them sticking, they will send you bioclusive clear dressings to put over them that are waterproof and keep air to them. You can buy them, and they are big enough to cut in half, but are expensive. These work well when swimming and showering. Hope this helps
  • Robin - I recall you sharing this info with me. My name brand it Watson and I called them any ways hoping they too would help. They basically told me "to bad" use paper tape :( They would not send me anything.

    Amanda - I bought my bioclusive clear dressings off EBAY lol I got 20 of them for less then 10.00 shipping was included. It is true you can find anything on ebay lol ;)
  • thanks Beth I will have to check that out. I'm sure I take a generic brand, just not sure what it is, and I'm too lazy to get up and look right now!!
  • Ok so now I guess I'm having more side effects from the patch. First of all I've noticed that I get short of breath really easy, and really often. Now today I cannot urinate. I've been trying for about 12 hours now, but it just won't come out. Oh and I also have this awful burning feeling in my throat, kinda like heartburn, but it's only in one spot in my throat. Anyone else have this while on the patch??
  • Sounds serious to me. I would remove the patch immediately and call my doctor.
  • I agree - these are red flag warnings that the med is causing problems for you. These side effects are under the see a Dr immediately warnings.
    Please call/see your Dr. or go to the ER ASAP.

    Let us know how you are doing :)
This discussion has been closed.
Sign In or Register to comment.